Alabama, 2010Lightning Strike in Alabama, February 22, 2010
February 22, 2010 · NWS BMX · 1 event in 1 county or zone
A cold front pushing through the area caused a few thunderstorms across Central Alabama. At least one storm caused lightning that struck a house.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $50,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cold front pushing through the area caused a few thunderstorms across Central Alabama. At least one storm caused lightning that struck a house.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before the first event at Feb 21, 11:48 PM CST, 27 minutes earlier.
Area forecast discussion, Feb 21, 11:48 PM CST, 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1148 PM CST SUN FEB 21 2010
.UPDATE...AVIATION DISCUSSION.
&&
.SHORT TERM...
TONIGHT THROUGH MONDAY NIGHT...SHOWERS AND THUNDERSTORMS GATHERING TO
ALABAMA'S WEST...AND ALL SET TO HEAD THIS WAY. LIGHTNING DETECTION
SYSTEMS SHOWING THUNDERSTORMS AS FAR NORTH AS NORTHEAST ARKANSAS
AND MEMPHIS AREA. WILL CONTINUE THE CHANCE OF THUNDER IN CENTRAL
ALABAMA OVERNIGHT WITH CATEGORICAL POPS. DEW POINTS ARE ACTUALLY
QUITE LOW AT THE SURFACE. SO IT APPEARS THAT ANY THUNDERSTORMS WE
DO EXPERIENCE WILL NOT BE ROOTED IN THE SURFACE LAYER...AND
INSTEAD WILL BE SO-CALLED "ELEVATED." WHILE NON-ZERO...THE THREAT
FOR WINDS OR LARGE HAIL IS STILL EXPECTED TO BE MINUTELY
INSIGNIFICANT.
MODELS WERE JUST A BIT FASTER (OR PERHAPS A BIT MORE CONFIDENT IN
THEMSELVES) WITH THE RAIN MOVING OUT TOMORROW...AND ADJUSTED THE
TIMING ON THE WX GRIDS ACCORDINGLY. MONDAY AFTERNOON AND NIGHT WILL
BE A RAIN-FREE (BUT PROBABLY STILL PRETTY CLOUDY) POST-FRONTAL
PERIOD.
/61/
.LONG TERM...
TUESDAY THROUGH FRIDAY...AS A SHORTWAVE ADVANCES EASTWARD FROM
TEXAS...CLOUDS WILL BEGIN TO OVERSPREAD THE AREA LATE ON TUESDAY.
THIS SYSTEM WILL PRODUCE PRECIPITATION ACROSS THE NORTHERN GULF
COAST. ISENTROPIC LIFT SHOULD BEGIN TO DECREASE AS THE TROUGH
APPROACHES ALABAMA AND BEGINS TO TAKE ON A FLAT WAVE APPEARANCE. THE
00Z EURO SHOWS QPF ACROSS MUCH OF THE AREA...BUT BOTH 12Z RUNS OF
THE GFS AND EURO SHOW VERY LITTLE IF ANY QPF ACROSS THE CWA FOR
TUESDAY NIGHT AND WEDNESDAY MORNING. THE CANADIAN IS SOMEWHAT MORE
ENTHUSIASTIC ABOUT THE CHANCE OF MEASURABLE PRECIP...AND THE NAM
ALSO HAS SOME VERY LIGHT PRECIP DEPICTED FOR THIS TIME FRAME. THERE
IS STILL A CHANCE THAT THE MODELS COULD TREND TOWARDS A MORE
NEUTRALLY TILTED SOLUTION...SO THIS FORECAST MAINTAINS A SLIGHT
CHANCE OF LIGHT RAIN ACROSS THE SOUTHERN HALF FOR TUESDAY NIGHT.
WILL KEEP AN EYE ON THE QPF TRENDS AND THE POTENTIAL FOR WINTRY
PRECIP ACROSS THE NORTH.
SAY GOODBYE TO THE 60S AND 70S FOR A WHILE AS A RATHER LARGE TROUGH
DEEPENS ACROSS THE EASTERN U.S. ON WEDNESDAY. THIS WILL BE A
SEMI-PERMANENT FEATURE THROUGH THE END OF THE WEEK. TEMPERATURES
WILL BE MUCH BELOW NORMAL DURING THIS PERIOD.
FRIDAY NIGHT THROUGH SUNDAY...IT SEEMS LIKE THE PARADE OF SOUTHERN
STREAM SYSTEMS IS NEVER GOING TO END...AND THE GLOBAL MODELS AGREE
THAT ANOTHER DISTURBANCE WILL MOVE OUT OF THE SOUTHERN PLAINS WITH A
LOW PRESSURE CENTER POSSIBLY DEVELOPING IN THE NORTHERN GULF BY
FRIDAY NIGHT. WITH COLD AIR ALREADY WELL ESTABLISHED ACROSS THE
REGION...THIS SYSTEM COULD BRING A CHANCE OF MORE WINTRY WEATHER.
DECENT AGREEMENT AMONG SEVERAL MODELS WARRANTS HAVING A SLIGHT
CHANCE OF POPS IN FOR THE SOUTHERN HALF OF THE CWA FRIDAY NIGHT WITH
TEMPERATURES JUST ABOVE FREEZING. THERE IS PLENTY OF TIME TO MONITOR
THIS SETUP OVER THE NEXT SEVERAL DAYS.
MLG/MNK
&&
.AVIATION...06Z TAF DISCUSSION.
MAIN LINE OF SHOWERS AND THUNDERSTORMS WILL CONTINUE TO MOVE ACROSS
CENTRAL ALABAMA AND IS EXPECTED TO AFFECT ALL TAF SITES TONIGHT.
CONDITIONS WILL BE MORE FAVORABLE OVER MGM AND TOI FOR STORMS TO BE
STRONGER. THEREFOR...INCLUDED A TEMPO GROUP WITH HIGHER RAIN
INTENSITY AND LOWER VISIBILITIES. FOLLOWING THE RAIN...EXPECT FOR
MVFR CEILINGS TO MOVE IN AND REMAIN IN PLACE ACROSS ALL SITES
THROUGH THE REST OF THE FORECAST PERIOD.
REMINDER NOTE: WILL CONTINUE TO INCLUDE THE LINE (AMD LTD TO VIS
WIND AND WX) FOR KEET DUE TO CONTINUED CONCERN OVER THE CEILOMETER.
THE CEILOMETER WILL BE IN TESTING PHASE THROUGH FEBRUARY.
10/ARM
&&
.BMX WATCHES/WARNINGS/ADVISORIES...NONE.
&&
Hazardous weather outlook, Feb 21, 6:07 PM CST, 6 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
607 PM CST SUN FEB 21 2010
ALZ011>015-017>050-230015-
MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-
CHEROKEE-CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-
TALLADEGA-CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-
COOSA-TALLAPOOSA-CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-
MONTGOMERY-MACON-BULLOCK-LEE-RUSSELL-PIKE-BARBOUR-
607 PM CST SUN FEB 21 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.
.DAY ONE...TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT
EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Feb 21, 11:03 PM CST, 1 hour 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1103 PM CST SUN FEB 21 2010
ALZ030>032-039-220545-
GREENE-HALE-MARENGO-SUMTER-
1103 PM CST SUN FEB 21 2010
...SIGNIFICANT WEATHER ALERT FOR GREENE...HALE...MARENGO AND SUMTER
COUNTIES UNTIL 1145 PM CST...
AT 1102 PM CST...THE NATIONAL WEATHER SERVICE IS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM BLUFFPORT TO 5 MILES
NORTHWEST OF NANAFALIA...OR ALONG A LINE EXTENDING FROM 7 MILES EAST
OF LIVINGSTON TO 18 MILES SOUTHWEST OF LINDEN...MOVING NORTHEAST AT
45 MPH.
WINDS UP TO 40 MPH ARE EXPECTED WITH THESE STORMS.
* LOCATIONS IN OR NEAR THE PATH INCLUDE...
WHITFIELD.
TISHABEE.
WAYNE.
THORNHILL.
WALDEN QUARTERS.
DUFFYS BEND.
THE GUSTY WINDS WILL BE CAPABLE OF KNOCKING DOWN SMALL TREES...TREE
LIMBS...AND POWERLINES. SEEK SAFE SHELTER UNTIL THE STORM HAS PASSED.
STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.
Lightning, Jefferson
- When
- February 22, 12:15 AM CST
- Where
- Jefferson County, 1.69 mi NNW of Cahaba Hgts
- Property damage
- $50,000
- Reported by
- Newspaper
- Coordinates
- 33.473, -86.739
Lightning was the suspected cause of a house fire on Locksley Road, in Mountain Brook. The fire destroyed the home's roof, and caused considerable damage to the attic and other areas of the home.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Storm and Winter Weather in Pennsylvania, February 22 to 24, 20102 deaths · 4 events
- Heavy Snow and Winter Weather in Texas, February 22 to 23, 20101 death · 3 injured · $350,000 · 23 events
- Hail and Lightning Strikes in Georgia, February 22, 2010$75,000 · 0.75 in hail · 4 events
- Lightning Strike in Florida, February 22, 20104 injured · 1 event
- Heavy Snow in Texas, February 22 to 23, 201012 events
- Heavy Snow in Michigan, February 22, 20109 events
- Winter Storm and Winter Weather in New Jersey, February 22 to 23, 20105 events
- Heavy Snow in New Mexico, February 22 to 23, 20104 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, February 22, 20101 in hail · 3 events
- Heavy Snow in Arizona, February 22, 20102 events
- Damaging Wind in Florida, February 22, 201050 kt wind · 2 events
- Lightning Strike in Alabama, February 22, 2010$5,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 213989.